Alert archive / New York / Small Craft Advisories in 2019

Small Craft Advisory 55, NWS Buffalo, NY

May 12, 2019

NWS Buffalo, NY issued this small craft advisory at May 12, 2019, 3:44 AM EDT. It was in force for 40 hr.

The area

The counties it named.

The facts

Issued
May 12, 2019, 3:44 AM EDT (07:44 UTC)
Expired
May 13, 2019, 8:00 PM EDT
In force
40 hr
Issued by
NWS Buffalo, NY

The text

As transmitted.

107 
WHUS71 KBUF 120744
MWWBUF

URGENT - MARINE WEATHER MESSAGE
National Weather Service Buffalo NY
344 AM EDT Sun May 12 2019

LEZ040-121545-
/O.NEW.KBUF.SC.Y.0055.190512T0744Z-190513T0200Z/
Lake Erie nearshore waters from Ripley to Dunkirk-
344 AM EDT Sun May 12 2019

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 10 PM EDT THIS EVENING...

The National Weather Service in Buffalo has issued a Small Craft
Advisory, which is in effect until 10 PM EDT this evening.

* WINDS...Northeast 15 to 25 knots.

* WAVES...3 to 5 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 18 to 33 knots
and/or waves averaging 4 feet or more are expected to produce
hazardous wave conditions to small craft. Inexperienced
mariners...especially those operating smaller vessels...should
avoid navigating in these conditions.

&&

$$

LOZ042-121545-
/O.NEW.KBUF.SC.Y.0055.190512T1200Z-190513T1800Z/
Lake Ontario nearshore waters from the Niagara River to Hamlin
Beach-
344 AM EDT Sun May 12 2019

...SMALL CRAFT ADVISORY IN EFFECT FROM 8 AM THIS MORNING TO 2 PM
EDT MONDAY...

The National Weather Service in Buffalo has issued a Small Craft
Advisory, which is in effect from 8 AM this morning to 2 PM EDT
Monday.

* WINDS...East 15 to 25 knots.

* WAVES...3 to 5 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 18 to 33 knots
and/or waves averaging 4 feet or more are expected to produce
hazardous wave conditions to small craft. Inexperienced
mariners...especially those operating smaller vessels...should
avoid navigating in these conditions.

&&

$$

Hitchcock
6 follow-up statements
459 
WHUS71 KBUF 121203
MWWBUF

URGENT - MARINE WEATHER MESSAGE
National Weather Service Buffalo NY
803 AM EDT Sun May 12 2019

LEZ040-122015-
/O.CON.KBUF.SC.Y.0055.000000T0000Z-190513T0200Z/
Lake Erie nearshore waters from Ripley to Dunkirk-
803 AM EDT Sun May 12 2019

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

* WINDS...East 15 to 20 knots.

* WAVES...3 to 5 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 18 to 33 knots
and/or waves averaging 4 feet or more are expected to produce
hazardous wave conditions to small craft. Inexperienced
mariners...especially those operating smaller vessels...should
avoid navigating in these conditions.

&&

$$

LOZ042-122015-
/O.CON.KBUF.SC.Y.0055.000000T0000Z-190513T1800Z/
Lake Ontario nearshore waters from the Niagara River to Hamlin
Beach-
803 AM EDT Sun May 12 2019

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 2 PM EDT MONDAY...

* WINDS...East 15 to 25 knots.

* WAVES...3 to 5 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 18 to 33 knots
and/or waves averaging 4 feet or more are expected to produce
hazardous wave conditions to small craft. Inexperienced
mariners...especially those operating smaller vessels...should
avoid navigating in these conditions.

&&

$$
980 
WHUS71 KBUF 122052
MWWBUF

URGENT - MARINE WEATHER MESSAGE
National Weather Service Buffalo NY
452 PM EDT Sun May 12 2019

LEZ040-130200-
/O.CON.KBUF.SC.Y.0055.000000T0000Z-190513T0200Z/
Lake Erie nearshore waters from Ripley to Dunkirk-
452 PM EDT Sun May 12 2019

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

* WINDS...East 15 to 20 knots.

* WAVES...2 to 4 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 18 to 33 knots
and/or waves averaging 4 feet or more are expected to produce
hazardous wave conditions to small craft. Inexperienced
mariners...especially those operating smaller vessels...should
avoid navigating in these conditions.

&&

$$

LOZ042-130500-
/O.CON.KBUF.SC.Y.0055.000000T0000Z-190513T1800Z/
Lake Ontario nearshore waters from the Niagara River to Hamlin
Beach-
452 PM EDT Sun May 12 2019

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 2 PM EDT MONDAY...

* WINDS...East 15 to 25 knots.

* WAVES...3 to 6 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 18 to 33 knots
and/or waves averaging 4 feet or more are expected to produce
hazardous wave conditions to small craft. Inexperienced
mariners...especially those operating smaller vessels...should
avoid navigating in these conditions.

&&

$$
411 
WHUS71 KBUF 130152
MWWBUF

URGENT - MARINE WEATHER MESSAGE
National Weather Service Buffalo NY
952 PM EDT Sun May 12 2019

LEZ040-130300-
/O.CAN.KBUF.SC.Y.0055.000000T0000Z-190513T0200Z/
Lake Erie nearshore waters from Ripley to Dunkirk-
952 PM EDT Sun May 12 2019

...SMALL CRAFT ADVISORY IS CANCELLED...

The National Weather Service in Buffalo has cancelled the Small
Craft Advisory.

$$

LOZ043-131000-
/O.EXB.KBUF.SC.Y.0055.000000T0000Z-190514T0000Z/
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
952 PM EDT Sun May 12 2019

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 8 PM EDT MONDAY...

The National Weather Service in Buffalo has issued a Small Craft
Advisory, which is in effect until 8 PM EDT Monday.

* WINDS...East 10 to 20 knots.

* WAVES...3 to 5 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 18 to 33 knots
and/or waves averaging 4 feet or more are expected to produce
hazardous wave conditions to small craft. Inexperienced
mariners...especially those operating smaller vessels...should
avoid navigating in these conditions.

&&

$$

LOZ042-131000-
/O.EXT.KBUF.SC.Y.0055.000000T0000Z-190514T0000Z/
Lake Ontario nearshore waters from the Niagara River to Hamlin
Beach-
952 PM EDT Sun May 12 2019

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 8 PM EDT MONDAY...

* WINDS...East 10 to 20 knots.

* WAVES...3 to 6 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 18 to 33 knots
and/or waves averaging 4 feet or more are expected to produce
hazardous wave conditions to small craft. Inexperienced
mariners...especially those operating smaller vessels...should
avoid navigating in these conditions.

&&

$$
725 
WHUS71 KBUF 130831
MWWBUF

URGENT - MARINE WEATHER MESSAGE
National Weather Service Buffalo NY
431 AM EDT Mon May 13 2019

LOZ043-130945-
/O.CAN.KBUF.SC.Y.0055.000000T0000Z-190514T0000Z/
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
431 AM EDT Mon May 13 2019

...SMALL CRAFT ADVISORY IS CANCELLED...

The National Weather Service in Buffalo has cancelled the Small
Craft Advisory.

$$

LOZ042-131645-
/O.CON.KBUF.SC.Y.0055.000000T0000Z-190514T0000Z/
Lake Ontario nearshore waters from the Niagara River to Hamlin
Beach-
431 AM EDT Mon May 13 2019

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

* WINDS...East 10 to 20 knots.

* WAVES...3 to 5 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 18 to 33 knots
and/or waves averaging 4 feet or more are expected to produce
hazardous wave conditions to small craft. Inexperienced
mariners...especially those operating smaller vessels...should
avoid navigating in these conditions.

&&

$$
Reynolds
114 
WHUS71 KBUF 131704
MWWBUF

URGENT - MARINE WEATHER MESSAGE
National Weather Service Buffalo NY
104 PM EDT Mon May 13 2019

LOZ042-140000-
/O.CON.KBUF.SC.Y.0055.000000T0000Z-190514T0000Z/
Lake Ontario nearshore waters from the Niagara River to Hamlin
Beach-
104 PM EDT Mon May 13 2019

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

* WINDS...East 10 to 20 knots.

* WAVES...3 to 5 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 18 to 33 knots
and/or waves averaging 4 feet or more are expected to produce
hazardous wave conditions to small craft. Inexperienced
mariners...especially those operating smaller vessels...should
avoid navigating in these conditions.

&&

$$
820 
WHUS71 KBUF 132343
MWWBUF

URGENT - MARINE WEATHER MESSAGE
National Weather Service Buffalo NY
743 PM EDT Mon May 13 2019

LOZ042-140045-
/O.EXP.KBUF.SC.Y.0055.000000T0000Z-190514T0000Z/
Lake Ontario nearshore waters from the Niagara River to Hamlin
Beach-
743 PM EDT Mon May 13 2019

...SMALL CRAFT ADVISORY WILL EXPIRE AT 8 PM EDT THIS EVENING...

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this small craft advisory went out at May 12, 1:00 AM EDT, 2 hours 44 minutes earlier.

Area forecast discussion, May 12, 1:00 AM EDT, 2 hours 44 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
100 AM EDT Sun May 12 2019

.SYNOPSIS...
Low pressure will move into the Ohio Valley late tonight and Sunday
before meandering slowly across the eastern Great Lakes and New
England Monday and Tuesday. This system will bring another multi-day
period of unsettled and chilly weather to the region.

&&

.NEAR TERM /THROUGH TODAY/...
An area of high pressure is advancing eastward tonight, ridged
from near Ontario/Quebec border down across the North Country of
New York and towards southern New England. Meanwhile an area of
low pressure is located over the Tennessee Valley.

Regional radars display light rain showers now advancing northeast
across OH and PA, with the leading edge beginning to move into the
western Southern Tier. The majority of the showers through the
overnight will move from the Southern Tier ENE across the western
Finger Lakes, with a few light showers towards dawn moving up to
about the NY Thruway.

Surface high pressure will strengthen an initial dry easterly
flow tonight across the North Country that will leave this
region dry tonight and into early Sunday morning. Southward a
tightening pressure gradient between the surface high to our
northeast, and surface low to our south will steepen isentropic
lift...that with deeper moisture entering our region from the
south will aid in the increase in rain showers across WNY.

Rainfall amounts will be light through late tonight. Rainfall
amounts will range from a quarter inch along the NY/PA border to
a few hundredths across the southern shore of Lake Ontario.
Low temperatures will reach the upper 30's to low 40's east of
Lake Ontario and low 40's across western NY.

Easterly flow continues across the region on Mother's Day as low
pressure stays south of NYS. While there is little change in the
surface analysis, a closed upper level low will meander into the
Ohio Valley through the day. By Sunday morning, dry air will be hard
to find in the thermal profiles. The steady rain across the southern
half of western NY from overnight will exit the western Southern
Tier and western Finger Lakes by mid-morning. Flow at 850mb will
veer to the southwest through the day and moisture will continue to
increase across western NY and the southern Tug Hill region. The
combination of this moisture, an inverted trough near Lake Erie and
a 250hPa jet nearby, rain showers will continue through the day. It
may not be steady rain but intermittent rain showers are expected.
Low-level convergence will become enhanced across western NY
towards mid afternoon and rain will increase in coverage.
Rainfall amounts of a tenth to a quarter inch are expected
across western NY Sunday. Amounts will remain less than a tenth
of an inch across the southern Tug Hill region to little to
nothing across the Saint Lawrence River and northern Jefferson
county. Clouds, rain and easterly flow will keep high
temperatures below normal again, with highs in the mid 50's.

&&

.SHORT TERM /TONIGHT THROUGH WEDNESDAY NIGHT/...
It will continue to be wet and unsettled through at least the first
half of this period...as a stacked storm system over the Lower Great
Lakes will provide us with a rather prolonged period of rain and
drizzle. Fortunately...the bulk of this precipitation will be
light...so problematic rainfall amounts are not anticipated. In
fact...48 hour rainfall amounts from Sunday evening through Tuesday
will generally be UNDER an inch. Now for the details.

While there will be weak surface low pressure in the vicinity of
Lake Erie to start this period Sunday night...the impetus for the
rainy weather will be a very robust shortwave seen in WV imagery
this afternoon over South Dakota. This strong bundle of energy will
dig across the Upper Mississippi Valley and mid western states as we
lead into this specific forecast period...while high pressure will
arch from the Canadian maritimes back across the Upper Great Lakes
to the central plains. This scenario will deepen an anomalously
strong easterly low level flow into our region...one that will be
rich with Atlantic moisture. Fairly strong frontogentic forcing to
the north of the weak sfc low will combine with a broad...divergent
upper level flow to act upon the abundant moisture...so that steady
rain will already be underway across the far western counties as
this period begins. While the aforementioned surface high will act
to block the northward advance of this rain... the rain will
grudgingly fight to the north and east during the course of the
night. This will support pops climbing from chc to cat over the
North Country by daybreak Monday.

After digging through the base of the supporting longwave trough...
the strong shortwave described above will close off a mid level
storm system in the vcnty of Lake Erie by Monday afternoon...one
that will essentially 'capture' the weak sfc low. THIS will be the
linchpin in making this a prolonged event...as the entire system
will now stall. The baroclinic zone supporting the frontogentic lift
will move further north to Lake Ontario and the North Country...so
the area of steadiest rain and highest rainfall amounts on Monday
will shift northward as well. Regardless of this...some light rain
and drizzle will still be found back under the core of the stacked
low found over Lake Erie and the far western counties. 100 pops will
be in place.

The stacked storm system will slowly track to the east along the
Pennsylvania-New York border Monday night. Being under the heart of
the system where boundaries (incl baroclinic zones) are weak or
absent...forcing will be left to subtle shortwaves on the immediate
periphery and to general convergent lift inside the expansive
circulation. While this should keep fairly widespread pcpn in place
to support cat pops over our forecast area/..the weaker forcing and
possible introduction to some mid level drying will result in light
rain and drizzle...not to mention areas of fog.

While Tuesday will not be nearly as wet and soggy as Monday...there
will still likely to be a fair amount of some showers around. This
will especially be the case for sites east of the Genesee Valley
where a deeper moisture profile will have the opportunity to
interact with any impulses circulating around the western edges of
the departing stacked system. Meanwhile...some low level ridging and
marginal drying aloft could yield some late day breaks of sun over
the far western counties.

Steady improvement will continue across the region Tuesday night...
as the slow moving closed system will finally make its way off the
East Coast.

A narrow wedge of high pressure will accompany a flat shortwave
ridge on Wednesday to support a BRIEF period of fair dry weather
over the region.  In fact...showers could return to the western
counties as early as Wednesday afternoon or evening as the next
shortwave will push a cold into our region from the Upper Great
Lakes.

&&

.LONG TERM /THURSDAY THROUGH SATURDAY/...
While there are the usual differences between the various ensemble
packages in regards to the placement and timing of surface
features...there is reasonably strong consensus that the axis of a
high amplitude ridge will remain to our west. This will GUARANTEE
that a major warm up is NOT in the making through at least the end
of this particular forecast period. There is a suggestion that the
ridge will push into the eastern half of the country for the second
half of the weekend into the following week though...and THAT
scenario WOULD support a welcomed warm up! That being said...lets
look at the day to day details.

The guidance packages have a wide range of timing on the passage of
the next cold front. While the bulk of the GEFS ensemble members
have a slower passage with more showers on Thursday...the ECMWF mean
suggests a dry day. Will cut back on our pops and go with low chc
for now...but it certainly does not look a washout.

Cyclogenesis over the northern high plains and the subsequent
amplification of a downstream ridge Thursday night and Friday will
lead to a fairly tight baroclinic zone that will stretch from North
Dakota and the Upper Great Lakes to southern Ontario. This could
eventually lead to some showers over our region later Friday into
the weekend...but without any organized forcing (ie. low level jet)
of lift to act upon the boundary...would not think that the shower
activity would be widespread or significant.

&&

.AVIATION /06Z SUNDAY THROUGH THURSDAY/...
An initial area of light rain will move across the western Southern
Tier and western Finger Lakes overnight including KJHW, with some
light rain spreading as far north as KBUF-KIAG-KROC after about 09Z.
CIGS/VSBY will initially be VFR for the first few hours of rain
given the dry air in place. MVFR CIGS will begin to spread into the
higher terrain of the Southern Tier before daybreak, including KJHW.

MVFR CIGS will then slowly develop farther north to near the south
shore of Lake Ontario on Sunday as a deeper layer of low level
moisture develops. CIGS will drop to IFR later in the afternoon
across the western Southern Tier. Periods of light rain will
continue from the south shore of Lake Ontario southward, although
there will be some breaks of dry time as well. VSBY will remain
mostly VFR through Sunday given the light nature of the rain and
unsaturated air near the surface.

Periods of rain will continue Sunday night. IFR CIGS will continue
across higher terrain, and MVFR across lower elevations will likely
deteriorate to IFR overnight as low level moisture steadily
increases.

Outlook...

Monday and Tuesday...MVFR/IFR with rain showers.
Wednesday...VFR.
Thursday...VFR/MVFR and rain showers.

&&

.MARINE...
High pressure will move across the eastern Great Lakes tonight and
lighter winds and little wave action are expected. Low pressure will
move into the Ohio Valley tonight and Sunday before meandering
across the eastern Great Lakes and New England Monday and Tuesday.
Northeast winds will increase to near 15 knots at times Sunday
through Tuesday producing choppy conditions, but winds and waves
will likely remain below Small Craft Advisory criteria.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...None.

&&

SYNOPSIS...HSK/Thomas
NEAR TERM...Hitchcock/HSK/Thomas
SHORT TERM...RSH
LONG TERM...RSH
AVIATION...Hitchcock
MARINE...Hitchcock/HSK
Hazardous weather outlook, May 11, 8:42 AM EDT, 19 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
842 AM EDT Sat May 11 2019

NYZ001>008-010>014-019>021-085-121245-
Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-Lewis-
Northern Erie-Genesee-Wyoming-Livingston-Ontario-Chautauqua-
Cattaraugus-Allegany-Southern Erie-
842 AM EDT Sat May 11 2019

This Hazardous Weather Outlook is for western and north central New
York.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-121245-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
842 AM EDT Sat May 11 2019

This Hazardous Weather Outlook is for the New York waters of Lake
Erie, Lake Ontario, and the Saint Lawrence River.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

Nearby

Small Craft Advisories in New York, 2019Every small craft advisory in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.